Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 27, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 19, 2020, 4:13 AM CDT for Gillespie County, Kerr County, Texas. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 19, 2020, 4:13 AM CDT (09:13 UTC)
- Expired
- Mar 19, 2020, 5:15 AM CDT
- In force
- 62 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gillespie County, TX, Kerr County, TX
The radar
The Austin/San Antonio radar (KEWX), 134 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 4:35 AM CDT | HAIL 0.5 | 3 W Harper, TX | |
| Mar 19, 4:35 AM CDT | HAIL 0.5 | Harper, TX | |
| Mar 19, 4:50 AM CDT | HAIL 0.25 | 4 Sse Doss, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 18, 11:37 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 9.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 487 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1608 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 381 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted.
664
WUUS54 KEWX 190913
SVREWX
TXC171-265-191015-
/O.NEW.KEWX.SV.W.0027.200319T0913Z-200319T1015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
413 AM CDT Thu Mar 19 2020
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Northwestern Kerr County in south central Texas...
Gillespie County in south central Texas...
* Until 515 AM CDT.
* At 411 AM CDT, a severe thunderstorm was located near Kerr Wildlife
Management Area, or 24 miles west of Kerrville, moving northeast at
55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fredericksburg, Cherry Spring, Mountain Home, Tivydale, Doss, Kerr
Wildlife Management Area, Harper, I-10 Near The Kimble-Kerr County
Line and The Intersection Of I-10 And Us 290.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 500 AM CDT for south central
Texas.
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 500 AM CDT for south central
Texas.
LAT...LON 3026 9874 3002 9960 3018 9970 3029 9955
3029 9930 3047 9930 3050 9925 3050 9891
TIME...MOT...LOC 0911Z 242DEG 48KT 3015 9954
HAIL...1.00IN
WIND...60MPH
$$
CP2 follow-up statements
971
WWUS54 KEWX 190939
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
439 AM CDT Thu Mar 19 2020
TXC265-190948-
/O.CAN.KEWX.SV.W.0027.000000T0000Z-200319T1015Z/
Kerr TX-
439 AM CDT Thu Mar 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KERR COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 500 AM CDT for south central
Texas.
LAT...LON 3026 9874 3018 9924 3029 9930 3047 9930
3050 9925 3050 9891
TIME...MOT...LOC 0938Z 239DEG 46KT 3033 9921
$$
TXC171-191015-
/O.CON.KEWX.SV.W.0027.000000T0000Z-200319T1015Z/
Gillespie TX-
439 AM CDT Thu Mar 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR GILLESPIE COUNTY...
At 438 AM CDT, a severe thunderstorm was located near Harper, or 19
miles north of Kerrville, moving northeast at 55 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Fredericksburg, Cherry Spring, Tivydale, Doss and Harper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 500 AM CDT for south central
Texas.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3026 9874 3018 9924 3029 9930 3047 9930
3050 9925 3050 9891
TIME...MOT...LOC 0938Z 239DEG 46KT 3033 9921
HAIL...1.50IN
WIND...60MPH
$$
CP602
WWUS54 KEWX 190950
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
450 AM CDT Thu Mar 19 2020
TXC171-191015-
/O.CON.KEWX.SV.W.0027.000000T0000Z-200319T1015Z/
Gillespie TX-
450 AM CDT Thu Mar 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR GILLESPIE COUNTY...
At 450 AM CDT, a severe thunderstorm was located near Cherry Spring,
or 13 miles northwest of Fredericksburg, moving northeast at 55 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Fredericksburg, Cherry Spring, Tivydale, Doss and Harper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 500 AM CDT for south central
Texas.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3026 9874 3018 9924 3029 9930 3047 9930
3050 9925 3050 9891
TIME...MOT...LOC 0950Z 242DEG 48KT 3041 9904
HAIL...2.00IN
WIND...60MPH
$$
CPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 2:58 AM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Mar 19, 2:58 AM CDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 258 AM CDT Thu Mar 19 2020 .SHORT TERM (Today through Friday)... Showers and isolated thunderstorms continued to move east across our area early this morning due to upward forcing ahead an upper level trough over the Central Rockies. One storm is severe as it passes near Del Rio. The upward forcing wanes today as the trough moves further away. Any showers and thunderstorms will gradually push off to the east. Well above normal temperatures continue today. A Pacific front drifts across our area late this afternoon into evening as an upper level shortwave approaches. Upward forcing strengthens generating showers and thunderstorms along the Rio Grande later this evening and then spreads over the remainder of our area overnight. Moderate CAPE and shear could allow for isolated strong to severe storms with large hail and wind gusts to main threats. Due to some training of cells with the front parallel to the flow aloft, locally heavy rains are also possible. Some flooding is possible. As the upper level shortwave moves over our area on Friday, a Canadian front pushes across our area. Isentropic lift behind the front keeps the showers and thunderstorms going in the morning. The lift gradually wanes in the afternoon along with a slight drying of the lower level airmass allows the showers and thunderstorms to slowly shift off to the east by evening. Temperatures fall below normal Friday afternoon. && .LONG TERM (Friday Night through Wednesday)... With the front stalled in South Texas, continued isentropic lift over a relatively shallow air mass will continue showers through Saturday and into Sunday morning, with rain ending from west to east. Rainfall amounts will vary across the area with areas east of I-35 receiving up to one inch on Saturday. Temperatures on Saturday and Sunday will stay below normal, with cool nights. By early Monday morning, winds will switch back out of the south and southeast. Upper ridging across the Plains brings dry weather for the remainder of the forecast period. Temperatures begin to warm up Monday in response and continue the warming trend with highs reaching into the 90s by Thursday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 79 63 66 47 60 / 50 60 80 - 50 Austin Bergstrom Intl Airport 78 63 67 46 60 / 50 60 90 - 50 New Braunfels Muni Airport 81 64 67 48 60 / 50 50 80 - 60 Burnet Muni Airport 78 60 62 43 57 / 40 90 70 - 50 Del Rio Intl Airport 84 60 73 51 63 / 0 90 10 - 40 Georgetown Muni Airport 79 62 64 44 59 / 50 90 80 - 40 Hondo Muni Airport 83 64 71 49 63 / 40 70 60 - 60 San Marcos Muni Airport 79 64 67 46 60 / 50 50 80 - 60 La Grange - Fayette Regional 81 67 70 49 65 / 50 60 90 10 50 San Antonio Intl Airport 81 65 68 49 60 / 50 60 80 - 70 Stinson Muni Airport 81 67 69 51 61 / 40 60 80 - 70 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...04 Long-Term...YB
Hazardous weather outlook, Mar 18, 7:31 PM CDT, 8 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 731 PM CDT Wed Mar 18 2020 TXZ171>173-183>194-202>209-217>225-228-200045- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 731 PM CDT Wed Mar 18 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Clusters of showers and thunderstorms with a few strong to severe storms will move across the Rio Grande into the Edwards Plateau late this evening, then toward the I-35 corridor overnight. The main threat this evening into tonight is damaging wind gusts, however isolated large hail is also possible. The best chances are west of a Lake Buchanan to Eagle Pass line, with a potential extending east to a Burnet to Kerrville to Hondo line. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. More showers and thunderstorms are expected across nearly all of South Central Texas Thursday night into Friday morning. A few strong storms are possible. Locally heavy rainfall is also possible from midnight Thursday night to noon on Friday. The potential for flash flooding will increase as heavy rains move over the same areas that have received heavy rains in recent days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Mar 19, 2:44 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
244 AM CDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 AM HAIL 6 SW ROUGH CANYON RECRE 29.51N 101.05W
03/19/2020 E1.75 INCH VAL VERDE TX PUBLIC
GENERAL PUBLIC REPORTS GOLF BALL SIZE HAIL
NEAR LAKE AMISTAD DAM.
&&
YBThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 2:01 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 44 min |
| Mar 19, 2:32 AM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Val Verde | 58 min |
| Mar 19, 3:13 AM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kerr, Real | 62 min |
| Mar 19, 5:11 AM CDT | Severe Thunderstorm Warning | EWX | Burnet, Gillespie, Llano | 11 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.